New Warning on Statin Dose and Muscle Damage

statins-muscle-damageThe FDA has issued a new warning about the cholesterol drug simvastatin (Zocor). It recommends that doctors “sharply curtail” prescriptions of 80 mg simvastatin, given to an estimated 2.1 million Americans last year, due to the risk of muscle injury. It’s well established that cholesterol-lowering statin drugs can cause myopathy, or muscle damage in up to 20% of those who use them. Symptoms that can go with myopathy include muscle pain and weakness, fatigue and depression. The damage done to muscles by statin-induced muscle myopathy can be permanent. The higher 80 mg dose of Zocor is more likely to cause myopathy.

If you’re taking a statin drug and experience muscle pain or weakness, even months or years after you start taking them, you should immediately suspect the drug. This is particularly true of seniors, who may assume that muscle weakness is simply caused by aging. (There’s no evidence that statins save lives in women over age 55 or men over 70.) Research suggests that the creatinine phosphokinase (CK) tests doctors use to determine muscle damage by statins may not be accurate because the damage can go on at a microscopic level not picked up by the test.

The journal article listed below by Fernandez et al, is an excellent review of statin-induced myopathy and is a free download.

For more information read:

Statins, Women and Heart Disease

Women and Heart Disease by John R. Lee, MD

What Your Doctor May Not Tell You about Cholesterol

References:

Fernandez G, Spatz ES, Jablecki C, Phillips PS, “Statin myopathy: a common dilemma not reflected in clinical trials,” Cleve Clin J Med. 2011 Jun;78(6):393-403. Available at: http://www.ccjm.org/content/78/6/393.long

Mohaupt MG, Karas RH, Babiychuk EB, et al. Association between statin-associated myopathy and skeletal muscle damage. CMAJ 2009; 181:E11-E18. Available at: http://www.cmaj.ca.

FDA Consumer Update on Simvastatin

Post to Twitter

6 Responses to "New Warning on Statin Dose and Muscle Damage"

  1. Cassina Tarsia   July 31, 2011 at 6:45 am

    In case you think that this is the ONLY drug – or class of drugs – that causes myopathy (muscle weakness) or has the warning on their list of side affects of “muscle weakness and/or muscle pain” let me tell you that it is NOT. I took another drug called Geodon (which had the same warnings on its list of side effects) and six years later I am still battling the severe muscle weakness that it caused! It was only taken for three months and here I am with this problem that forces me to live on an electric Jazzy that carries me around from room to room with 9 hours of help a day just to be all right. For five years I had to be in a care facility because initially the weakness was so severe.

    My sister also had a similar side affect from the statin drug, Bacol (made by Bayer) before it was pulled off of the market eight years ago because it was literally killing people from the totally devastating muscle weakness. Fortunately the FDA removed it from the market before it went that far with her, but she did have permament damage to her hands.

    So don’t take these warnings lightly … they can be devastating!

  2. Betsy   July 31, 2011 at 11:50 am

    This article says there is no evidence that statins save lives in women over 55 or men over 70. I have been told that there is no evidence that statins save lives of women,of any age, period! If there is a study which says otherwise, I would like to know about it. Thanks!

  3. Virginia Hopkins   July 31, 2011 at 12:00 pm

    For details, read the article linked below, Statins, Women and Heart Disease.

  4. sheila pappas   August 2, 2011 at 11:29 pm

    What is a statin which is safe to take in comparison to this ?

  5. Dobbie   November 14, 2011 at 12:44 pm

    Do any of you know how long it takes to recover from the muscle damage caused by these drugs? I was on one for six months, quit about six weeks ago because of UNBELIEVABLE pain in my back and legs.

    I noticed I was losing muscle mass, but thought I was just getting old. I’m recovering,but still weak. Just going to the grocery store feels like I’m running a juggernaut.

    Thanks

  6. Danny L. Dancer   May 8, 2012 at 7:38 am

    I am man rather than a woman & was given 80mgs of simvastatin by my new doctor. He took me off of 40mgs of Pravachol (my previous doctor used successfully for 5 years before moving to the west coast) saying that my cholesterol was up a little that this was a more powerful drug & he was doubling the dose, of the Pravachol. By the time I had taken 29 tablets of the prescribed 30, I mentioned that I was feeling some aching in my legs along with some weakness, was told to stop taking the simvastatin. After seeing many doctors & being told that the simvastatin would not have caused my problem, that it’s genetic, I have since been diagnosed with Scapuloperoneal muscular dystrophy & am severely crippled & weak. No hope of stopping it or slowing it down has been given.